Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Baltimore/Washington

September 3, 2003Loudoun County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 3, 2003, 8:58 PM EDT for Loudoun County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2003, 8:58 PM EDT (00:58 UTC)
Expired
Sep 3, 2003, 9:45 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Loudoun County, VA

The radar

The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 5:50 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 3, 5:50 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT WED SEP 3 2003

WILL MAKE A MINOR ADJUSTEMENT TO ZONES MAINLY TO REMOVE THE AFTER
MIDNIGHT MENTION IN THE FIRST PERIOD BASED ON CURRENT TRENDS ON
RADR. BEEN WATCHING RADR CLOSELY LAST FEW HRS AND STORM NOW OVER
BERKELEY COUNTY HAS SHOWN SIGNS OF SPINNING AT TIMES. HAVE ALSO BEEN
LOOKING AT SPC MESOANALYSIS PAGE AND SOME OF THE ANALYSIS SHOW
SUFFICIENT SHEAR FOR ORAGNIZED SVR STORMS WITH SRH OF 100-150
M2/S2 AND A SFC BDRY SLOWLY EXTENDING ACROSS THE MIDDLE OF THE
CWA. SFC MOIST AXIS ALSO RUNNING FROM ORANGE CO NWD THRU DULLES.
EXPECTING STORMS TO GET STRONGER AS THEY HIT MOIST/INSTABILITY AXIS
EAST OF THE MTNS IN THE NEXT HOUR OR SO.

ROSA

.SHORT TERM (TONIGHT THROUGH TOMORROW):
...FLOOD WATCH WEST OF THE BLUE RIDGE FROM MIDNIGHT THROUGH NOON
THURSDAY...

12Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDS FROM NEAR
STATE COLLEGE PA SOUTHWARD DOWN THE LEE OF THE APPALACHIANS...EAST
TO NEAR THE MOUTH OF THE POTOMAC RIVER. THE SOUTHWARD EXTENSION OF
THE BOUNDARY EXTENDS FROM NEAR CLEVELAND SOUTHWEST TOWARDS A SURFACE
LOW IN SOUTHEAST MISSOURI (REMNANT FEATURE FROM TROPICAL DEPRESSION
GRACE).

WATER VAPOR LOOP SHOWS A SHEARING AXIS OF VORTICITY HAS SETUP FROM
THE REMNANT FEATURE OF GRACE NORTHEAST TOWARDS THE SOUTHERN PA
BORDER (WITHIN CONFLUENT FLOW ALOFT).

A STRONG SHORTWAVE IS CENTERED OVER THE NORTHERN GREAT LAKES...WHICH
IS FORECAST TO MOVE EAST-NORTHEAST DURING THE NEXT DAY. THIS WAVE
WILL SUPPLY A REINFORCING SHOT OF COOL AIR (COLD FRONT CURRENTLY
ACROSS THE MIDWEST) BY THE WEEKEND. IN ADDITION...THE RIGHT ENTRANCE
REGION OF THE JET IS PROGGED TO OVERLAY OVER THE AREA BY TOMORROW
MORNING...SUPPLYING A DEEPER LIFT...WHILE THE LOW LEVEL
BOUNDARIES...AND HIGH PRECIPITABLE WATER VALUES REMAIN. HAVE
THEREFORE ISSUED A FLOOD WATCH WEST OF THE BLUE RIDGE FROM MIDNIGHT
THROUGH NOON THURSDAY.

WILL ISSUE A SPECIAL WEATHER STATEMENT (WBCSPSLWX) EAST OF THE BLUE
RIDGE...AS HEAVY RAIN IS FORECAST TO ENTER THE METRO AREA FOR THE
MORNING COMMUTE. A FLOOD WATCH MAY BE NEEDED FOR THIS AREA SHOULD
CURRENT TRENDS CONTINUE.

OTHERWISE...RIGHT ENTRANCE REGION OF JET (BEST AREA OF LIFT) IS
FORECAST TO MOVE NORTHEAST OF THE AREA TOMORROW AFTERNOON...WHILE
DRIER AIR IS FORECAST TO WORK INTO THE MOUNTAINS AS THE REINFORCED
BOUNDARY MOVES INTO THE MID ATLANTIC.

THANKS FOR COORD RNK/CTP/RLX/AKQ/PBZ

ROGOWSKI

THU NIGHT AND BEYOND...CANADIAN HIGH PRES COMING DOWN? FIRST OFF IS
GETTING RID OF THE FRONT THAT WILL SLOWLY BE EXITING TO THE EAST THU
NGHT AND FRI. GFS HAS THE FRONT SE OF THE CWA BY 06Z FRI THEN
LINGERING JUST TO OUR SE MOST OF FRI. AT THIS POINT SEEMS THE RH
CHANNEL AND INSTAB WILL BE FAR ENUF AWAY THAT RAIN CHC WILL BE
LIMITED TO UNMENTIONED SLGHT CHC IN THE SE ON FRI.

FRI NIGHT THRU AND SUN. HIGH IN THE CENTR OF THE COUNTRY WILL PRESS
THE FRONT WELL SE OF THE AREA AS HURRCNE FABIAN RECURVES TO THE NE
AROUND BERMUDA. UPR PATTRN WITH THE EVER PRESENT TROF OVER THE EAST
WILL KEEP ANY THOUGHT OF FABAIN WELL TO OUR E.

SUN CANADIAN HIGH MOVES IN AND BACK DOORS A DRY FRONT OVR THE AREA.
THAT WILL SWITCH THE SFC FLOW TO THE NE UNTIL MID WEEK. THEN CENTRS
THE HIGH OVR THE MID ATLNTC BY THU. AS FAR IN THE EXTENDED AS THAT
IS...WILL WAIT AND SEE IF THAT COMES TRUE. WOULD BE SUNNY AND
PLEASANT SEPTEMBER WEATHER IF THAT PROVES TO BE THE CASE.  ONLY
VISIBLE POTNL PROB AT THIS POINT WOULD BE A LOW DVLPNG IN THE
RESIDUAL TROP MOISTURE OFF THE FL/CAROLINA COAST. IF THAT
STRENGTHENED ENUF AND BUCKLED THE MOISTURE BACK TO THE NW THINGS
COULD PROVE MORE CLOUDY AS ONE OR TWO OF THE MANY ENSMBLE GFS
MEMBERS ARE INDICATING.

STRONG

.LWX...
DC...NONE.
MD...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY MDZ002-003.
VA...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY VAZ027>031.
WV...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY WVZ048>053-055.
Hazardous weather outlook, Sep 3, 3:00 PM EDT, 5 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057-
WVZ048>055-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING FRONTAL BOUNDARY WILL INTERACT WITH COPIOUS AMOUNTS OF
MOISTURE FEEDING INTO THE AREA TO TRIGGER SHOWERS AND THUNDERSTORMS.
THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE THE HEAVIEST RAINFALL
WEST OF THE BLUE RIDGE.

A FLOOD WATCH HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS...THE
SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA.
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE.

PONDING OF WATER ON ROADWAYS...IN LOW LYING AREAS AND POOR DRAINAGE
AREAS COULD LEAD TO SOME FLOODING PROBLEMS TODAY...ESPECIALLY IN THE
WATCH AREA. RISES ON SMALL CREEKS AND STREAMS COULD ALSO OCCUR.

.DAYS TWO AND THREE...
SHOWERS AND THUNDERSTORMS WILL ALSO BE OVER THE AREA THURSDAY AS THE
FRONT SLOWLY MOVES OVER THE AREA. THE FLOOD WATCH WILL REMAIN IN
EFFECT WEST OF THE BLUE RIDGE AND FOR WESTERN MARYLAND UNTIL NOON.

.DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STRONG

In the hours before

Special weather statement, Sep 3, 3:00 PM EDT, 5 hours 58 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED SEP 3 2003

...HEAVY RAIN AND POSSIBLE FLOODING EXPECTED EAST OF THE BLUE RIDGE
BEGINNING FOR THE MORNING COMMUTE...

A MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THURSDAY...AS THE NEXT
SYSTEM APPROACHES THE MID ATLANTIC FROM THE MIDWEST. WIDESPREAD RAIN
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT WEST OF THE
BLUE RIDGE. BY THE MORNING COMMUTE...THIS AREA OF HEAVY RAIN WILL
LIKELY OVERSPREAD MUCH OF EASTERN VIRGINIA...NORTH CENTRAL
MARYLAND...AND WASHINGTON DC.

MORNING COMMUTERS SHOULD PLAN TO LEAVE EARLY FOR THEIR DESTINATION
TOMORROW MORNING...AS HEAVY RAIN AND PATCHY FOG WILL LIKELY INCREASE
TRAVEL TIMES.

A FLOOD WATCH MAY BECOME NECESSARY SHOULD CURRENT TRENDS CONTINUE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Special weather statement, Sep 3, 5:20 PM EDT, 3 hours 38 minutes before
WVZ051-052-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORM MOVING INTO BERKELEY COUNTY...

AT 520 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
UNGER OR NEAR THE BERKELEY...MORGAN...FREDERICK COUNTY LINE...MOVING
NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF INWOOD AND
MARTINSBURG WILL BE AFFECTED BY THIS STORM THROUGH 615 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Sep 3, 6:36 PM EDT, 2 hours 22 minutes before
VAZ030-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING INTO WARREN COUNTY...

AT 636 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF RELIANCE TO 11 MILES
NORTHWEST OF BENTONVILLE...MOVING SOUTHEAST AT 15 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.
FRONT ROYAL WILL BE AFFECTED BY THESE STORMS THROUGH 730 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Sep 3, 8:36 PM EDT, 22 minutes before
VAZ041-042-052-040130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS CROSSING THE BLUE RIDGE...

AT 836 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF PARIS TO 2 MILES NORTHWEST OF
DELAPLANE TO 5 MILES SOUTHWEST OF MARKHAM...MOVING EAST AT 25 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF ASHBURN...COUNTRYSIDE...DELAPLANE...LEESBURG...
MIDDLEBURG...THE PLAINS...ARCOLA AND BLUEMONT WILL BE AFFECTED BY
THESE STORMS THROUGH 930 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:30 PM EDTFlash Flood WarningLWXWarren3 hr
Sep 3, 8:24 PM EDTFlash Flood WarningLWXWashington3 hr
Sep 3, 9:33 PM EDTFlash Flood WarningLWXFrederick3 hr
Sep 3, 11:23 PM EDTFlash Flood WarningLWXWashington3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.